Texas, 2016

High Wind in Texas, April 16, 2016

April 16, 2016 · NWS MAF · 2 events in 1 county or zone

Strong southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 10:26 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 15, 10:26 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1226 AM CDT SAT APR 16 2016

.AVIATION...
06Z TAF issuance.

No major aviation concerns for the next 24 hours, VFR conditions
expected to prevail at all terminals. Nocturnal LLJ keeping winds
elevated from the SE tonight. Models hinting at low cigs potentially
affecting MAF early morning but confidence is low so will continue
to monitor and amend if needed. Could see a brief period of lighter
winds around sunrise before the dryline comes through mid morning
followed by gusty SW winds persisting through the afternoon.
Otherwise, thunderstorms will be possible late afternoon and evening
but think any convection will be east of terminals. Expecting a line
of thunderstorms to develop toward the end of the TAF period so may
need to introduce TS to FST and MAF in the next TAF issuance.

&&

PREV DISCUSSION... /issued 246 PM CDT FRI APR 15 2016/

DISCUSSION...
The dryline is slowly mixing e but still w of TX/NM line as of
19Z. By 00Z should be near the TX/NM line to Big Bend.  E of the
dryline gusty se winds near 20 mph are expected. Despite dwpnts in
the M50s e of dryline the cap (around 1C) is expected to mostly
hold as indicated by high resolution RUC13/HRRR/TTU WRF models.
Most interest is focused on severe wx/heavy rain potential Sat
afternoon through Sunday morning. As an upper low moves INVOF NW
NM Sat AM a 90kt 3h jet will move thru the trof and by 00Z/Sun
will be located from Far W TX into SE CO meanwhile the dryline
will have mixed to near Lamesa-Midland-ern Big Bend. Dwpnts across
the far e-ne CWFA will be 60-65. Pre-convection mid level LRs
will range from around 7 C/KM in the NE to near 8.5 C/KM across
the ern Big Bend/Lower Trans Pecos yielding SB CAPES 2000-2500
J/KG and 0-6km bulk shear will be greater than 50kts. Large scale
ascent is also reflected in the model data. Initially storms will
be favored to develop across the NE thru far srn CWFA. Then as the
dryline retreats into the early evening and as the said jet nears
tstms will back-build, possibly as far sw as Ward and wrn Pecos
Counties. The most difficult part of this forecast is how far w
will the back edge (of what will likely develop into a line of
tstms) be? For now best estimate is back edge will be from just e
of Seminole-Monahans-just w of Ft Stockton and that btwn 03Z-06Z
Sunday. Back-building of storms and a training set-up will result
in a transition from severe storms to more of a heavy rain/flooding
/flash flooding concern. This transition will be around or shortly
after 06Z/Sunday and generally east of a line from Fluvanna-Big
Spring- McCamey-e of Ft Stockton. This along with precipitable
water of at least 2 standard deviations above normal will result
in local rainfall amounts that may approach 4". As such we will
opt to issue a Flash Flood Watch for ern half of the PB into the
Lower Trans Pecos from 00Z-18Z/Sunday.

Thereafter the upper low is slow to move out and precip will
remain in forecast. Next Wed may the better day for precip within
the extended period as shrtwv trof in nw flow aloft and a weak
front interact.

FIRE WEATHER...
An upper level trough is just to the north of the region this
afternoon with the base of the upper trough beginning to move
over the area. Strong winds along the base of this trough will
mix downward this afternoon contributing to winds of 20+ mph. Low
relative humidities will generally be present this afternoon and
early evening along and west of the Upper Trans Pecos. Due to this
combination of stronger winds and low RH values of 15 percent or
less, a Red Flag Warning remains in effect this afternoon and
evening for the Guadalupe Mountains and southeast New Mexico
plains. On Saturday, the upper trough will track further southward
but 20 foot winds will still be gusty across western portions of
the area during the afternoon. The dryline will likely be across
the Permian Basin with low RH values to the west of this line. The
best combination of low RH values and stronger winds appears to be
across the Guadalupe Mountains so have issued a Fire Weather Watch
for this area for Saturday afternoon into the early evening hours.
This watch may need to be upgraded to a warning and perhaps
expanded to include the southeast New Mexico plains and the Van
Horn area but do not have the confidence to do so at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  72  51  70 /  80  40  20  20
Carlsbad                       47  73  47  73 /   0   0  10  10
Dryden                         59  83  60  79 /  60  60  20  30
Fort Stockton                  54  78  54  74 /  60  10  20  30
Guadalupe Pass                 44  67  45  66 /   0   0  10  20
Hobbs                          45  71  45  70 /  10  10  20  20
Marfa                          41  72  43  73 /   0  10  10  20
Midland Intl Airport           54  75  53  72 /  70  10  20  20
Odessa                         54  75  53  73 /  60  10  20  20
Wink                           50  78  52  76 /  30  10  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Guadalupe Mountains.

TX...Flash Flood Watch from this evening through Sunday afternoon for
     Borden-Glasscock-Howard-Mitchell-Pecos-Reagan-Scurry-Upton.

     Fire Weather Watch from this afternoon through this evening for
     Guadalupe Mountains.

&&

27/72/27
Hazardous weather outlook, Apr 16, 1:23 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT SAT APR 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CDT SAT APR 16 2016 /223 AM MDT SAT APR 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATER TODAY ACROSS EASTERN
PORTIONS OF THE REGION. SOME STORMS COULD BE STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
OVERNIGHT TONIGHT...THUNDERSTORM CHANCES INCREASE SIGNIFICANTLY
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS WITH THE
MAIN CONCERN SHIFTING TO FLOODING AND FLASH FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS BEGINNING THIS
EVENING THROUGH SUNDAY MORNING.

HIGH WINDS ARE EXPECTED TO AFFECT GUADALUPE PASS MID MORNING
THROUGH EARLY THIS EVENING. A HIGH WIND WARNING HAS BEEN ISSUED
FOR THIS AREA.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. A
RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW THUNDERSTORM CHANCES LOOK TO HANG AROUND FOR EASTERN AND
SOUTHERN PORTIONS OF THE REGION THROUGH MUCH OF THE WORK WEEK.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT GENERALLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 16, 1:38 AM MST to 1:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 16, 9:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622184, 622183.